Endocrine Abstracts (2017) 50 EP033 | DOI: 10.1530/endoabs.50.EP033

Vitamin D Toxicity & Undetectable Serum Levels - A Conundrum

Vimal Venugopal1, Miles J Levy2, Narendra L Reddy1, Faizanur Rahman1 & Ragini C Bhake1


1University Hospitals Leicester NHS Trust, Leicester, UK; 2University Hospitals Leicester NHS Trust, Leicester, United States Minor Outlying Islands.


59 year old woman with relapsing remitting multiple sclerosis (MS), not under Neurology follow-up was privately consulting a nutritionist based in Ireland and following the Coimbra protocol1 since December 2016. This included colecalciferol (1000-170000 IU/ day), vitamin B-complex and trace elements. Dose adjustments were advised during weekly skype consultations based on blood tests (via General Practitioner) and symptoms.

Fluid intake was 2litres/day (‘prescribed’ 3-4) for a week when hospital admission was advised for hypercalcaemia (corrected calcium level was 3.76 [2.20-2.60]) and acute kidney injury (AKI) stage1. She was getting thirstier and constipated. Serum 25-hydroxy vitamin D (25-OHD) was reportedly <15 nmol/L, and parathyroid hormone (PTH) was unsuppressed (4.7 pmol/L [1.6-7.5]). Vitamin D metabolites were requested and sample sent to another laboratory to confirm results by liquid chromatography-mass spectrometry (LC-MS). In view of undetectable 25-OHD computed tomography of chest, abdomen and pelvis was done (adrenal incidentaloma). Rehydration with intravenous normal saline, stopping supplements, led to corrected calcium settling to 2.68 and resolution of AKI.

We advised discontinuation of high dose vitamin D but she attributed significant improvement in her MS symptoms to it. After patient’s discharge, it emerged that there was a reporting error (information and technology issue) and the true 25-OHD level in-house was >374 by immunoassay, and 862 (99.6% vitamin D3) by LC-MS.

Learning points:

• Hypercalcaemia secondary to hypervitaminosis D is not widely recognised or reported.

• PTH may be normal in ‘gradual’ colecalciferol toxicity, even in presence of hypercalcaemia, unlike in 1,25 dihydroxy Vitamin D toxicity e.g. alfacalcidol which happens rapidly

• Patients’ faith in their alternative ‘treatment’, details of which must be sought, may be undeterred despite severe adverse effects.

• Close liaison with chemical pathology colleagues can help solve an apparent clinical conundrum.

Article tools

My recent searches

No recent searches.